Eilenberg–Zilber theorem

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In mathematics, specifically in algebraic topology, the Eilenberg–Zilber theorem is an important result in establishing the link between the homology groups of a product space X \times Y and those of the spaces X and Y. The theorem first appeared in a 1953 paper in the American Journal of Mathematics.

Statement of the theorem[edit]

The theorem can be formulated as follows. Suppose X and Y are topological spaces, Then we have the three chain complexes C_*(X), C_*(Y), and C_*(X \times Y) . (The argument applies equally to the simplicial or singular chain complexes.) We also have the tensor product complex C_*(X) \otimes C_*(Y), whose differential is, by definition,

\delta( \sigma \otimes \tau) = \delta_X \sigma \otimes \tau + (-1)^p \sigma \otimes \delta_Y \tau

for \sigma \in C_p(X) and \delta_X, \delta_Y the differentials on C_*(X),C_*(Y).

Then the theorem says that we have chain maps

F: C_*(X \times Y) \rightarrow C_*(X) \otimes C_*(Y), \quad G: C_*(X) \otimes C_*(Y) \rightarrow C_*(X \times Y)

such that FG is the identity and GF is chain-homotopic to the identity. Moreover, the maps are natural in X and Y. Consequently the two complexes must have the same homology:

H_*(C_*(X \times Y)) \cong H_*(C_*(X) \otimes C_*(Y)).

An important generalisation to the non-abelian case using crossed complexes is given in the paper by Tonks below. This give full details of a result on the (simplicial) classifying space of a crossed complex stated but not proved in the paper by Brown and Higgins on classifying spaces.


The Eilenberg–Zilber theorem is a key ingredient in establishing the Künneth theorem, which expresses the homology groups H_*(X \times Y) in terms of H_*(X) and H_*(Y). In light of the Eilenberg–Zilber theorem, the content of the Künneth theorem consists in analysing how the homology of the tensor product complex relates to the homologies of the factors.


  • Eilenberg, Samuel; Zilber, J. A. (1953), "On Products of Complexes", Amer. Jour. Math. (American Journal of Mathematics, Vol. 75, No. 1) 75 (1): 200–204, doi:10.2307/2372629, JSTOR 2372629, MR 52767 .
  • Hatcher, Allen (2002), Algebraic Topology, Cambridge University Press, ISBN 0-521-79540-0 .
  • Tonks, Andrew (2003), "On the Eilenberg-Zilber theorem for crossed complexes", Jour. Pure Applied Algebra 179: 199–230 .
  • Brown, Ronald; Higgins, Philip J. (1991), "The classifying space of a crossed complex", Proc. Camb. Phil. Soc. 110: 95–120, doi:10.1017/S0305004100070158 .